Xylazine: The Deadly Drug That’s Taking Over the Illicit Drug Supply
The toxicity of illicit drugs has only become more concerning over the years, as extremely potent substances like fentanyl are being used as an adulterant in a wide variety of substances, ranging from heroin to counterfeit prescription pills. According to the Centers for Disease Control (CDC), “The number of drug overdose deaths increased by nearly 30% from 2019 to 2020 and has quintupled since 1999” and the majority of these deaths involve fentanyl.
Fentanyl is a powerful synthetic opioid used to lace various pills like oxycodone or hydrocodone and other substances like heroin or cocaine. People buy these drugs on the street without knowing they contain fatal amounts of fentanyl, causing them to overdose.
While fentanyl is a major player in the drug crisis we are facing in America, a new and extremely deadly drug is beginning to take over. This substance is called xylazine.
What is Xylazine?
Xylazine is a non-opioid tranquilizer that is used by veterinarians and is not approved for human consumption. Xylazine is an analog of clonidine that veterinarians often use in combination with ketamine as anesthesia for large animals like horses or cattle.
On the street, xylazine is often referred to as “tranq” because it is a central nervous system (CNS) depressant. It causes symptoms like drowsiness, slowed heart rate, slowed breathing, and decreased blood pressure.
Common effects of xylazine in humans include:
- Dry mouth
- Hypertension (high blood pressure)
- Tachycardia (fast heartbeat)
- Hypotension (low blood pressure)
- Bradycardia (slowed heartbeat)
- Hyperglycemia (high blood sugar)
- Hypothermia (low body temperature)
- Respiratory depression (failure of lungs)
- Dysrhythmia (improper beating of the heart)
All of these symptoms are potentially deadly, especially when xylazine is combined with other substances like fentanyl, heroin, cocaine, or prescription opioid pills.
How Xylazine Has Infiltrated the Illicit Street Drug Supply
Xylazine has been found in powdered heroin for a long time, however, it was not a widespread issue. According to the DEA, “the prevalence of xylazine is increasing, spreading beyond the traditional white-powder heroin markets in the northeastern United States where it has been seen for several years.”
While xylazine was occasionally found in heroin, now it is found in an array of illicit drugs, from heroin and fentanyl to opioid pills and even cocaine. This could be happening for several reasons, including cross-contamination or as an attempt to increase the potency of drugs and make more money.
The DEA has found that xylazine is most common in the Northeast and Southern regions of the United States. However, the South has seen the largest increase in xylazine, at 193%.
Xylazine is beginning to contribute to the rising overdose death rates in the United States. According to the CDC, “One study from 10 US cities showed xylazine was involved in less than 1% of drug overdose deaths in 2015 and nearly 7% in 2020.”
What are the Risks of Abusing Xylazine?
The first thing you should be aware of is the danger of overdosing when you are misusing xylazine. Most people do not abuse this substance on purpose and come in contact with it as an adulterant in other drugs. However, even people who abuse xylazine intentionally can experience an overdose.
While the main risk associated with abusing xylazine is overdose, there are other things to consider. People who are tolerant of potent drugs might believe that it is safe to abuse xylazine. Unfortunately, this substance can also lead to serious side effects such as severe wounds of the skin and necrotizing tissue.
According to the Substance Abuse and Mental Health Services Administration (SAMHSA), “People who inject drugs containing xylazine can develop severe skin wounds and patches of dead and rotting tissue that easily become infected and, if left untreated, may lead to amputation.”
How to Prevent a Xylazine Overdose
The US Drug Enforcement Administration recently issued a public health alert reporting that xylazine is widespread and has been detected in about 23% of fentanyl powder and 7% of fentanyl pill seizures across the United States.
Because xylazine is becoming so common, it is important to be aware of the ways to protect yourself. Thankfully, there are testing strips you can purchase that will detect xylazine in your drugs. By inserting one of these strips in water that contains the powder of a substance, you can determine whether your drugs are contaminated with xylazine.
If you believe that someone you know is overdosing on xylazine, take the following steps:
- Contact 911 immediately
- Administer naloxone if available (naloxone will not reverse a xylazine overdose, however, it is commonly mixed with fentanyl, and naloxone will work on fentanyl)
- Place the person in the recovery position (on their side with the mouth facing downward to prevent them from choking on their vomit)
- Provide emergency medical personnel with all of the information you know about the drugs they consumed
Find Help for Xylazine Abuse and Addiction Today
If you or a loved one abuse any type of illicit drug, you could come in contact with xylazine. Whether you abuse xylazine unintentionally or on purpose, it is important to seek professional help. This substance can lead to an array of health emergencies, including fatal overdoses.
To get connected with a drug addiction treatment center near you, contact PAX Memphis today.
Medically Reviewed: September 25, 2019
All of the information on this page has been reviewed and verified by a certified addiction professional.